I understand how you feel. I am nearing four years of SVR, and continue to have strange and often debilitating problems. I did two courses of tx, one for 15 months, at high daily doses, and the last one for 18 months, with double the standard doses of Peg-Intron, full Ribavirin, and Procrit. I felt absolutely great, cured even, for about a month after my tx ended....then everything hit the fan! I developed joint and muscle pain, periods of extreme fatigue, skin reactions, sun sensitivity, my blood pressure became above normal for the first time in my life, I have developed metabolic syndrome, high blood sugar (as in pre-diabetes), erectile dysfunction, recurring welt-like mouth and cheek sores, lots of gum loss, and bone thinning! I struggle with energy and motivation issues, and I often feel like my lungs burn when I workout or do aerobic exercise. I frequently feel pain in my ribs, sort of a costochondritis type syndrome, and it flares up when my face gets the lupus-like red patches on the cheekbones. The tiredness and constant need to yawn is really annoying.
Its very frustrating to be SVR, and to have worked so hard to get free of the virus, only to be dealing with a system that is going beserk, and a body that feels like it has been hammered into submission. Oh yes, did I mention that my eyes are dry and often irritated (as in Sjogrens Syndorme), and I have more dental problems than ever. Root Canals, and phantom inflammatory jaw pain, etc. My neck and shoulders feel like they are riddled with fibrosis. I have a really hard time sleeping comfortably in any position, and get shoulder, neck and arm pain every night. No real problems with this during tx! I slept soundly and without pain during tx.
I continue to try to push through all of this, but sometimes feel like there is no end in sight. The doctors have just about NO CLUE what to do, but many have told me that interferon can really cause bad long term problems, and change your system drastically. Of course the HCV doctors were not the ones to tell me this. The Interferon problems should be over in a few months, according to them! Right. I wish you luck, but I do not think there are many answers yet for us. Unfortunately the medical community is either in denial over the post-tx problems, or they just don't feel like dealing with it.
I just want to say that I never fully appreciated the extent of your post TX problems. I feel badly for you and hope that you get some relief soon. Mike
My post treatment problems are no way as bad as yours, but some similarities - esp with the metabolic syndrome, blood pressure and motivational issues. I know you've mentioned a possible connection between these symptons and 'persistent' virus, but if I were to place a bet, I'd put it squarely on the interferon. I don't think it's so much that the interferon brings these conditions out of nowhere, but it seems to magnify whatever was going on, and bring out of the woodwork anything just under the radar. This may be one reason why some people don't seem to have any post tx symptons and some do. In my case, I was genetically predisposed to both metabolic syndrome and high bp, but the interferon definitely magnified the problems. If my genes were different, perhaps the interferon wouldn't have done as much damage.
I find myself asking is the cure worse than the virus.
And as frustrating all this stuff is W/SVR, think of how it would feel if you were going all of that and did NOT get SVR. Trust me, it is much more of a bothersome thing when you realize that in addition to post treatment health issues, you all have the Hep C...still and have to deal with that, too. I am not trying to minimize your problems, far from it, they are real concerns. But, there's also the blessing that you have of been cleared of the HCV. I'm still trying to get there..... and I'm still having the post treatment(s) issues as well.
I am soooo soooo sorry that some have to deal with such aweful post side effects. Maybe more needs to be done as to look into the plp that have them. It really does not matter that there are far less plp who have the lingering post side, it is the concern for the quality of life. I sure hope more will be studied in the near future.
And, the there are those like susan400 that have both post sides and still has HCV. I am sorry that you are still struggling.
One day, Maybe one day, things will get easier for this disease.